MAUDE Adverse Event Report: PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE

PENUMBRA, INC. INDIGO SYSTEM SEPARATOR 5; DXE
Catalog Number SEP5
Medical Device Problem Codes Material Frayed (1262); Physical Resistance (2578); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/01/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report numbers: 3005168196-2016-01395.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure treating an occluded bypass graft using a penumbra system ace 64 reperfusion catheter (ace 64) and an indigo system separator 5 (sep5).During the procedure, the physician advanced a non-penumbra sheath along with a guidewire to the target vessel.While crossing the proximal cap of the graft, the physician experienced difficulty but was able to successfully advance the guidewire.However, the physician did not want to lose guidewire access and advanced a second guidewire so that a buddy system could be used while using the penumbra system.The physician then advanced the ace 64 through the sheath; however, while advancing the ace 64,the physician experienced resistance noticed that the tip of the catheter became kinked.It is unclear when the kink occurred.Consequently, the physician was unable to advance a separator wire through this kinked ace 64 and therefore the ace 64 was removed.Next, the physician advanced an indigo system aspiration catheter 5(cat5) over the guidewire then removed the guidewire before advancing the sep5 through the cat5.As the aspiration was initiated, the physician mentioned experiencing resistance with the sep5 and the sep5 was not advancing as smoothly as it initially did.Therefore, the sep5 was removed and upon inspection, the physician noticed that the sep5 wire was frayed.The procedure was therefore successfully completed using a new sep5 and the same cat5.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the indigo system separator 5 (sep5) core wire was fractured approximately 173.0 cm from the proximal end.Conclusions: evaluation of the returned device revealed that the sep5 core wire was fractured.This type of damage typically occurs due to improper handling during use.If the device is forcefully withdrawn against resistance, damage such as this may occur.The tortuous anatomy may have contributed to the resistance experienced when advancing and retracting the guidewires, ace 64, and sep5.The non-penumbra sheath, ace 64, cat5, and non-penumbra guidewires mentioned in the complaint were not returned for evaluation.All penumbra separators are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2016-01395.

Brand Name
INDIGO SYSTEM SEPARATOR 5
Common Device Name
DXE
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key5992141
Report Number3005168196-2016-01396
Device Sequence Number13927326
Product Code DXE
UDI-Device Identifier00814548013329
UDI-Public00814548013329
Combination Product (Y/N)N
Initial Reporter StateCA
PMA/510(K) Number
K121917
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/31/2018
Device Catalogue NumberSEP5
Device Lot NumberF64165
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/01/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/30/2016
Supplement Report FDA Received Date11/01/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age77 YR